Withdrawal Symptoms after Gabapentin Discontinuation

Thaddaus R. Hellwig; Rhonda Hammerquist; Jill Termaat

Disclosures

Am J Health Syst Pharm. 2010;67(11):910-912. 

In This Article

Abstract and Introduction

Abstract

Purpose. A case of apparent gabapentin withdrawal symptoms after discontinuation of gabapentin therapy is reported.
Summary. A 53-year-old woman had coffee ground emesis, a two-day history of black tarry stools, and abdominal pain. The patient did have an elevated ethanol concentration (323 mg/dL), with the last reported ingestion of ethanol about 12 hours before admission. Her medical history included liver cirrhosis secondary to ethanol abuse, ascites, portal hypertension, esophageal varices (with previous band ligation three weeks prior), anemia, gastroesophageal reflux disease, neuropathic pain, and depression. Her home medications included spironolactone, nadolol, lactulose, ursodiol, ferrous sulfate, omeprazole, gabapentin, citalopram, and trazodone. She was admitted to the intensive care unit, and upper gastrointestinal endoscopy was performed, with 12 band ligations applied. After the procedure, she ingested nothing orally, including home medications, for the first two days. On day 3 of hospitalization, she developed restlessness, disorientation, confusion, agitation, and anxiety. She was presumed to be suffering from ethanol withdrawal and was treated with benzodiazepines but had no improvement in symptoms. During days 4 and 5, the patient became increasingly confused, agitated, and anxious, with complaints of headache, light sensitivity, and increasing nervousness. On day 5, gabapentin was reinitiated, and the patient's confusion and agitation improved that evening. The next morning, the patient was calm, alert, and cooperative. Her symptoms resolved, and she was discharged on hospital day 7.
Conclusion. A patient developed apparent withdrawal symptoms beginning two days after gabapentin therapy was discontinued. The symptoms were unresponsive to treatment with benzodiazepines but completely resolved with the reinitiation of gabapentin therapy.

Introduction

Gabapentin is an antiepileptic drug designed as a structural analog of the inhibitory brain neurotransmitter γ-aminobutyric acid (GABA).[1] However, it does not bind to GABAA or GABAB receptors and does not affect GABA transport.[2,3] Gabapentin is now known to be an α-2-δ calcium channel ligand that impairs the trafficking of this subunit, leading to inhibition of calcium currents.[4] How this action correlates with elevated GABA concentrations noted in patients taking gabapentin is not fully understood. Gabapentin may also increase the activity of glutamic acid decarboxylase (GAD), an enzyme responsible for the synthesis of GABA.[3,5] By augmenting GAD, gabapentin administration may lead to increased levels of GABA. Since receiving marketing approval in 1993 for adjunctive treatment for partial seizures, gabapentin has been used for a wide variety of indications including neuropathic pain, psychiatric disorders, migraines, cluster headaches, and ethanol withdrawal.[2,6–15]

Gabapentin is generally well tolerated, with common adverse effects including somnolence, dizziness, ataxia, and fatigue. It lacks significant drug interactions, as gabapentin is not metabolized in the liver, does not induce liver enzymes, and is not bound to plasma protein. The medication is excreted unchanged in urine and often requires multiple administrations throughout the day because of its short half-life (five to seven hours).[1]

When used for neuropathy, gabapentin has been effective and well tolerated at total daily oral doses of 1800–3600 mg. Gabapentin is often initiated at a lower dosage and increased gradually until effectiveness is reached. The medication helps relieve symptoms of burning pain, shooting pain, hyperesthesia, and allodynia and improves quality of life for many patients.[6]

Patients who have abruptly discontinued gabapentin have reported symptoms of anxiety, diaphoresis, irritability, agitation, confusion, tachycardia, catatonia, and status epilepticus.[16–22] The symptoms that have been associated with gabapentin withdrawal tend to mimic some of the same withdrawal symptoms associated with ethanol and benzodiazepine withdrawal, possibly because gabapentin augments GABA levels, as does ethanol and benzodiazepines. We describe a case of withdrawal symptoms after discontinuation of gabapentin therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....